Atormac
brintellex
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 241  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  » Next article
  » Previous article 
  » Table of Contents
  
 Resource Links
  »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
  »  Article in PDF (12 KB)
  »  Citation Manager
  »  Access Statistics
  »  Reader Comments
  »  Email Alert *
  »  Add to My List *
* Registration required (free)  


  In this Article
 »  References

 Article Access Statistics
    Viewed5270    
    Printed126    
    Emailed4    
    PDF Downloaded113    
    Comments [Add]    
    Cited by others 3    

Recommend this journal

   
Year : 2000  |  Volume : 48  |  Issue : 2  |  Page : 194-5

Gabapentin in seizures due to acute intermittent porphyria.






How to cite this article:
Arora A, Mahajan V. Gabapentin in seizures due to acute intermittent porphyria. Neurol India 2000;48:194


How to cite this URL:
Arora A, Mahajan V. Gabapentin in seizures due to acute intermittent porphyria. Neurol India [serial online] 2000 [cited 2020 Dec 6];48:194. Available from: https://www.neurologyindia.com/text.asp?2000/48/2/194/1539



Gabapentin in Seizures Due to Acute Intermittent Porphyria
Acute intermittent porphyria is a metabolic disorder characterised by acute onset polyneuropathy, abdominal pain and autonomic dysfunction. Seizures are one of the manifestations of the disease and affect about 15% of the patients.[1] Since most of the antiepileptic drugs precipitate seizures in porphyria, they pose a very difficult problem for the treating physician. Gabapentin, which does not have any effect on hepatic microsomal enzyme system, has been used in few such cases for treatment and is reportedly effective.[2] We report a case where we used gabapentin for treatment of acute intermitttent porphyria.
A 21 year old female presented to neurology clinic of the hospital with the complaint of sudden onset of weakness of all the four limbs. The problem had progressed over the last three days and at the time of presentation, she had complete weakness of all four limbs. Her past history revealed a history of abdominal pain three months ago for which she took treatment from various doctors. This pain was in the umbilical region and was not associated with nausea vomiting or diarrohoea. She remembered having three episodes of similar pain; and during one of the episodes was detected to be hypertensive. Following one episode she developed two episodes of generalised seizures and was prescibed phenytoin 300 mg/day. She took the medicine for fifteen days, but developed this episode of quadriparesis. On direct questioning, she also gave history of difficulty in swallowing and difficulty in talking for a longer period. On examination, the patient had tachycardia with a pulse rate of 120/mm and blood pressure of 140/100mm of Hg. [Higher] mental functions were normal. She had decreased movements of palatal muscles and gag reflex was absent. Her motor examination revealed a flaccid quadriparesis with absent deep tendon reflexes with mild sensory involvement. Based on the clinical protocol, a possibility of acute intermittent porphyria was considered and she was investigated. Urine for porphobilinogen was positive on three occasions. She was put on high dose dextrose (400g/day). Phenytoin was stopped and initially she was put on clonazepam. However, after improvement in her muscle power, she started getting recurrent seizures. An increase in clonazepam did not help so she was shifted over to Gabapentin 300mg three times a day. After 2 days of shifting, the frequency of seizures decreased and her clonazepam was stopped. Her seizures remained controlled after that and continue to be controlled on follow up of 3 months.
Prophyrias are a group of metabolic disorders due to deficiency of enzymes of heme biosynthesis. They are further subdivided into hepatic and erythropoietic types. Seizures may be seen in upto 15% of patients of hepatic porphyria.[2] Almost all the first line drugs like phenytion, barbiturate and carbamazepine have to be avoided due to their known porphyrogenicity. Valproate and clonazepam have also been shown to be unsafe.[3] However diazepam and magnesium sulfate have known to be useful for emergency treatment of seizures but are not useful for long term treatment. Gabapentin, a newer antiepileptic drug, has been approved for treatment of refractory partial seizures. It is not metabolised in liver and does not have any effect on hepatic microsomal enzymes. The drug has been used in few cases earlier. The case further substantiates the usefulness of Gabapentin for control of seizures in hepatic porphyrias.

 

  »   References Top

1.Bonknowsky HL, Schady W: Neurologic manifestation of acute porphyria. Semin Liver Dis 1982; 2: 108-124.   Back to cited text no. 1    
2.Tatum IV WO, Zachriah SB: Gabapentin treatment of seizures in acute intermittent porphyria. Neurology 1995; 45: 1216-1217.   Back to cited text no. 2    
3.Reynolds MC Ir, Miska RM: Safety of anticonvulsants in hepatic porphyria. Neurology 1981; 31: 480-484.   Back to cited text no. 3    

 

Top
Print this article  Email this article
Previous article Next article
Online since 20th March '04
Published by Wolters Kluwer - Medknow